Alert archive / New York / Gale Warnings in 2022
Gale Warning 32, NWS New York, NY
NWS New York, NY issued this gale warning at Dec 21, 2022, 3:31 PM EST. It took effect at Dec 22, 2022, 7:00 PM EST. It was in force for 41 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 21, 2022, 3:31 PM EST (20:31 UTC)
- In effect from
- Dec 22, 2022, 7:00 PM EST
- Expired
- Dec 24, 2022, 12:00 PM EST
- In force
- 41 hr
- Issued by
- NWS New York, NY
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this gale warning went out at Dec 21, 12:29 PM EST, 3 hours 2 minutes earlier.
Area forecast discussion, Dec 21, 12:29 PM EST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service New York NY
1229 PM EST Wed Dec 21 2022
.SYNOPSIS...
High pressure builds into the area today. A strong low pressure
system impacts the area Thursday into Friday. The low slowly pulls
away across eastern Canada over the weekend as high pressure
builds in from the southwest into early next week. Another low
pressure passes to the south of the area midweek.
&&
.NEAR TERM /THROUGH TONIGHT/...
The forecast remains on track with only minor changes to better
capture the latest trends.
High pressure overhead today shifts off the New England coast
tonight. Sunshine filtered through mid to high level clouds during
the day, followed by thickening clouds tonight as RH aloft increases
ahead an approaching storm system. Dry through this period with
highs generally around 40. Low temperatures tonight may occur during
the evening hours in spots as clouds thicken and winds begin to
increase and become more onshore.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
A deep, negatively-tilted upper trough closes off an upper low over
the Midwest, sending a frontal system through the region and
bringing significant impacts leading into the holiday weekend. With
the primary low tracking through the Great Lakes and a potential
secondary low or triple point forming and passing not too far to our
NW, the region lies on the warm side of the storm system, with heavy
rains, strong winds, and coastal flooding (see section below) likely.
Overrunning showers become possible starting late Thursday morning.
This will be well ahead of a developing warm front which is progged
to be just off to our south late tonight. Should any precipitation
fall during the morning, snow or a wintry mix could occur NW of the
city. Expecting very little, if any, snow accumulation given thermal
profiles warm up too much to support wintry precip types by the time
precip becomes likely. Otherwise, rain pushes in generally SW to NE
across the forecast area during the afternoon to early evening hours.
Rain on Thursday night could be heavy at times. The region will be
on the NE side of an 850mb Theta-e ridge with PWATs increasing to 2-
3 standard deviations above normal. Increasing isentropic lift and
frontogenetic forcing with an approaching llj will bring periods of
moderate to heavy rainfall across the area. Some enhancement in rain
amounts is anticipated cross the Lower Hudson Valley and interior
southern CT due orographic lift in a strengthening SE flow. Some
concern for potential flash flooding across some for the NE NJ basins
based on 6-hour flash flood guidance. Otherwise for the entire
forecast area, primarily minor nuisance flooding in poor drainage
areas and along urban and small streams.
Winds become a concern late Thursday night with the aforementioned
low level jet pushing in. 925mb winds probably in the range of 55-65
kt during this time for coastal areas. With turbulent mixing,
advisory-level gusts will be possible primarily over LI, coastal SE
CT, and perhaps adjacent zones. NAM shows 925mb winds 75-85 kt
during this period, and if other models begin to follow suit, might
have to consider high wind headlines.
For Friday, guidance average seems to have sped up the timing of the
strong cold front passing through, which now appears to be slated
for late morning/early afternoon. Kept in a slight chance of thunder
as some elevated instability ahead of the cold front will be
present. Even outside of any thunderstorm potential, at least a low
threat of gusts up to High Wind Warning criteria exists across the
entire forecast area within an hour or two of the cold front passage
as deep mixing occurs with the onset of strong cold advection along
with a quick pressure rise. Not enough confidence however for a 5th
period High Wind Watch, and after collaboration with the surrounding
offices, will hold off until confidence is higher regarding
occurrence, placement and timing. At the least, Wind Advisories will
probably be needed everywhere for Friday. But again, with a 5th
period consideration, there's still time to iron things out.
Once the cold front shifts through, expecting a quick drop of
temperatures, and temperatures could be down to freezing by 4-5pm
west of LI and CT. Any standing water would therefore begin to
freeze soon thereafter on typically colder untreated surfaces. With
the cold air rushing in, cannot rule out a snow shower as precip
comes to an end during the day. Cold, breezy and dry Friday night
with wind chills averaging around zero toward daybreak.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
No significant changes made to the long term and stuck close to the
NBM for this timeframe. A generally dry and cold period is forecast.
The global guidance is in fairly good agreement with broad cyclonic
flow over the NE CONUS to begin the weekend as an upper low over
eastern Canada slowly pulls away. CAA aloft under the northwest flow
will keep temperatures below normal (low 40s for Central Park)
through the early part of next week. In fact, 850mb temperatures of
-20 to -25C on Saturday keep surface temperatures struggling to get
out of the 20s. With winds still elevated on Saturday, especially,
from the departing low, wind chills will feel about 10 to 15 degrees
colder across the area. Winds will come down some by Saturday night,
but wind chills will still be in the single digits for NYC and the
coast, with below 0 readings by early Sunday for the interior.
Thereafter, the upper flow becomes more southerly/southwesterly with
weak WAA by Monday into Tuesday leading to a bit of a warming trend
toward climatological normals by midweek. A fast moving upper/mid
level trough deepens over the southeast on Wednesday, sending a
surface low south of the area.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
High pres drifts offshore tngt. Low pres approaches from the SW
on Thu.
Light and vrb winds thru this eve. Flow becomes E by 10-15Z
Thu, then increases gradually thru the day. Winds likely to be
backed more to the NE away from the coast.
VFR thru at least 6-9Z. MVFR chances increase thru 15Z as low
clouds develop. Rain likely aft 20Z. Low chance of IFR aft 21Z,
but the probability was too low to include in the TAFs attm.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
No unscheduled amendments expected.
.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Rest of Thursday...MVFR or lower by 00Z Fri with rain.
Increasing E winds.
.Thursday night....IFR or lower in rain. SE winds increase 15-25G30-
40kt with LLWS likely late at night.
.Friday...IFR or lower in rain. SE to S winds 20-30G35-45kt and
LLWS. Winds shift SW-W behind strong cold front in aftn.
.Saturday...VFR. WSW winds 15-20G20-30 kt, diminishing in the
afternoon.
.Sunday....VFR. W winds 10-15G20kt.
.Monday...VFR.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Winds and seas will remain blw sca lvls thru Wed ngt with high pres
over the waters.
Gale Watch in effect for all waters 00z Friday through 10z Saturday.
SE-S Gales develop late Thursday night and continue into Friday as a
strong low tracks to the west of the waters. A warm front moves
through Friday morning, followed by a cold frontal passage in the
afternoon. W/SW winds behind the cold front will also produce gale
force gusts through at least the first half of Friday night. Seas
on the ocean will build to 10 to 17 ft Thursday night into Friday,
and 5 to 9 ft on the eastern sound.
Seas will be slow to subside on Saturday, potentially remaining
above 5 ft on ocean zones through Sunday night. Sub SCA conditions
look likely for the remainder of the period.
&&
.HYDROLOGY...
Total rainfall of between 1.5 and 2.5 inches is expected Thursday
afternoon through Friday. This will present an opportunity for
nuisance flooding in poor drainage areas and along urban and small
streams, especially late Thursday night into early Friday morning. A
low chance of flash flooding still exists during this period, but
primarily for parts of NE NJ. A melting snowpack in the Lower Hudson
Valley does not look to be a significant factor, with snow water
equivalents estimated to be under an inch.
&&
.TIDES/COASTAL FLOODING...
Potential continues to increase for a widespread moderate to
locally major coastal flood event during the Friday morning high
tide cycle. Have decided to leave current headlines in
place with this update, as the guidance continues to inch a bit
higher. Localized minor coastal flooding is also possible along
the south shore bays of LI with the Thu Eve high tide, with
potential for lingering minor to moderate coastal flooding in
mainly the Great South Bay with the Friday evening high tide.
Astronomical tides will be running high with a new moon Friday.
The Friday morning high tidal cycle looks to be of primary concern
with 3/4 to 1 1/2 ft of surge needed for minor flooding in many
spots, 1 3/4 to 2 1/2 ft for moderate flooding, and 2 1/2 to 4 ft
for major flooding. The PM astronomical tides are about a ft lower,
providing an additional foot of buffer before flood thresholds are
met.
The highest threat for major (3 ft inundation) coastal flooding on
Friday looks to be along Jamaica Bay and the south shore of Nassau
and Western Suffolk County, with localized minor along the south
shore of North Fork of LI and south shore of Westchester and SW CT
due to combo of wave action and moderate still water levels. The
determining factor for major flooding will be the SE gale/storm
force winds ramping up through the time of high tide. If winds shift
more the S or if there is a bit of a weakening in the winds before
high tide, water levels will may stay at widespread moderate flood
levels (2 to 2 1/2 ft inundation). This will be refined over the
next 24 hrs.
In addition, along the ocean beachfront, widespread dune base
erosion with scattered overwashes are likely with the elevated
waters levels and 10 to 15 ft breakers during the time of high tide
Fri Am/PM. In addition, 3 to 5 ft breakers along the south coast of
CT and east end of north fork will likely result in erosion and
splashover issues.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Coastal Flood Watch from Friday morning through Friday
afternoon for CTZ009>012.
NY...Coastal Flood Watch from Friday morning through Friday
afternoon for NYZ071-073-078-176-177.
Coastal Flood Watch Friday morning for NYZ072-074-075.
Coastal Flood Watch from late Thursday night through late
Friday night for NYZ079>081-178-179.
NJ...Coastal Flood Watch Friday morning for NJZ006-106-108.
MARINE...Gale Watch from Thursday evening through late Friday night for
ANZ331-332-335-338-340-345-350-353-355.
&&
SYNOPSIS...JC/DBR
NEAR TERM...FEB/JC
SHORT TERM...JC
LONG TERM...DBR
AVIATION...12
MARINE...JC/DBR
HYDROLOGY...JC/DBR
TIDES/COASTAL FLOODING...Hazardous weather outlook, Dec 21, 4:12 AM EST, 11 hours 19 minutes before
Hazardous Weather Outlook National Weather Service New York NY 412 AM EST Wed Dec 21 2022 CTZ005>008-NYZ067>070-221100- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Orange-Putnam-Rockland-Northern Westchester- 412 AM EST Wed Dec 21 2022 This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heavy rainfall Thursday night and Friday could produce areas of urban and poor drainage flooding. There is also the possibility of damaging winds with the passage of a cold front on Friday, bringing the potential of downed trees and power lines. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ009>012-NYZ071-073-078-176-177-221100- Southern Fairfield-Southern New Haven-Southern Middlesex- Southern New London-Southern Westchester-Bronx-Northwest Suffolk- Northern Queens-Northern Nassau- 412 AM EST Wed Dec 21 2022 ...COASTAL FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON... This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Watch. In addition, heavy rainfall Thursday night and Friday could produce areas of urban and poor drainage flooding. There is also the possibility of damaging winds with the passage of a cold front on Friday, bringing the potential of downed trees and power lines. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ072-074-075-221100- New York (Manhattan)-Richmond (Staten Island)-Kings (Brooklyn)- 412 AM EST Wed Dec 21 2022 ...COASTAL FLOOD WATCH IN EFFECT FRIDAY MORNING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Watch. In addition, heavy rainfall Thursday night and Friday could produce areas of urban and poor drainage flooding. There is also the possibility of damaging winds with the passage of a cold front on Friday, bringing the potential of downed trees and power lines. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ079>081-178-179-221100- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Southern Queens-Southern Nassau- 412 AM EST Wed Dec 21 2022 ...COASTAL FLOOD WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH LATE FRIDAY NIGHT... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Watch. In addition, heavy rainfall Thursday night and Friday could produce areas of urban and poor drainage flooding. There is also the possibility of damaging winds with the passage of a cold front on Friday, bringing the potential of downed trees and power lines. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-221100- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 412 AM EST Wed Dec 21 2022 ...GALE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH LATE FRIDAY NIGHT... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NJZ002-004-103>105-107-221100- Western Passaic-Eastern Passaic-Western Bergen-Eastern Bergen- Western Essex-Western Union- 412 AM EST Wed Dec 21 2022 This Hazardous Weather Outlook is for northeast New Jersey. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heavy rainfall Thursday night and Friday could produce areas of urban, poor drainage, and small stream flooding. Some rivers could approach minor flood stage. There is also the possibility of damaging winds with the passage of a cold front on Friday, bringing the potential of downed trees and power lines. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NJZ006-106-108-221100- Hudson-Eastern Essex-Eastern Union- 412 AM EST Wed Dec 21 2022 ...COASTAL FLOOD WATCH IN EFFECT FRIDAY MORNING... This Hazardous Weather Outlook is for northeast New Jersey. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Watch. In addition, heavy rainfall Thursday night and Friday could produce areas of urban, poor drainage, and small stream flooding. Some rivers could approach minor flood stage. There is also the possibility of damaging winds with the passage of a cold front on Friday, bringing the potential of downed trees and power lines. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 21, 3:33 PM EST | Wind Advisory | OKX | Bronx, Kings, Nassau, New York, Orange, Putnam and 5 more | 54 hr |
| Dec 21, 3:57 PM EST | Coastal Flood Warning | OKX | Bronx, Kings, Nassau, New York, Queens, Richmond and 2 more | 45 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.